210. Herbalist with Bradycardia and Vision Changes

  1. Christopher P. Holstege MD1,2,3,
  2. Alexander B. Baer MD1,4,
  3. Jesse M. Pines MD, MBA, MSCE5,6 and
  4. William J. Brady MD7,8,9

Published Online: 3 AUG 2011

DOI: 10.1002/9781444397994.ch210

Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition

Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition

How to Cite

Holstege, C. P., Baer, A. B., Pines, J. M. and Brady, W. J. (eds) (2011) Herbalist with Bradycardia and Vision Changes, in Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition, Wiley-Blackwell, Oxford, UK. doi: 10.1002/9781444397994.ch210

Editor Information

  1. 1

    Division of Medical Toxicology, University of Virginia School of Medicine, Charlottesville, VA, USA

  2. 2

    Blue Ridge Poison Center, University of Virginia School of Medicine, Charlottesville, VA, USA

  3. 3

    Departments of Emergency Medicine & Pediatrics, University of Virginia School of Medicine, Charlottesville, VA, USA

  4. 4

    Department of Emergency Medicine, University of Virginia School of Medicine, Charlottesville, VA, USA

  5. 5

    Center for Health Care Quality, George Washington University, Washington, DC, USA

  6. 6

    Departments of Emergency Medicine and Health Policy, George Washington University, Washington, DC, USA

  7. 7

    Department of Emergency Medicine, University of Virginia, Charlottesville, VA, USA

  8. 8

    Center for Emergency Management, University of Virginia Health System, Charlottesville, VA, USA

  9. 9

    Charlottesville-Albemarle Rescue Squad & Albemarle County, Fire Rescue, Charlottesville, VA, USA

Publication History

  1. Published Online: 3 AUG 2011
  2. Published Print: 12 AUG 2011

ISBN Information

Print ISBN: 9781444333473

Online ISBN: 9781444397994

SEARCH

Keywords:

  • Case 100, herbalist - with bradycardia and vision changes;
  • diagnosis - cardiac glycoside toxicity, due to foxglove ingestion;
  • cardiac glycosides, potent cardiovascular agents - including digoxin and digitoxin;
  • patient, chronically ingesting foxglove - as herbal remedy, cardiac glycoside toxicity with hyperkalemia and junctional bradycardia;
  • plants, like oleander, foxglove and lily of the valley - containing cardiac glycosides;
  • toxic levels, of agents - impairing conduction, increasing automaticity, ectopic rhythms at rapid rates;
  • signs and symptoms of cardiac glycoside intoxication - poisoning, whether, acute or chronic;
  • chronic intoxication, nonspecific symptoms - as malaise, weakness and visual disturbances encountered;
  • ventricular tachycardia, common manifestation - of severe cardiac glycoside poisoning;
  • potential treatment for symptomatic patients - with cardiac glycoside toxicity, digoxin-specific Fab fragments